Lake Huron, 2023

Marine Thunderstorm Wind in Lake Huron, July 14, 2023

July 14, 2023 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into southern Lake Huron produced a wind gust in excess of 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into southern Lake Huron produced a wind gust in excess of 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
230 PM EDT Fri Jul 14 2023

.DISCUSSION...

Moderate instability has built up, with 18z SPC mesoscale analysis
indicating 1500 J/kg of MLcape and 2500+ J/kg. Jet streak/40+ knots
of 0-6 KM bulk shear aligned over/around I-94 corridor, presenting
the elevated concern for severe storms, as the Lake Michigan shadow
push has begun and some activity is attempting to go up. Will need to
be leery of the backed flow near Lake Erie to increase low level
shear and lead to potential rotation. Some enhanced low level
convergence and enough 0-1 km bulk shear (up to 15 knots) over the
Thumb region to allow for rotation and more organized activity as
well, with possible tornadoes indicated.

Once the scattered strong-severe storms/surface based activity
dwindles early this evening, still a muddled forecast for tonight
into Saturday, as 12z hires solutions are all over the place with
convection, or lack there of if you believe certain solutions.
Unfortunately, with the amount of upper level shortwaves seen on the
water vapory imagery tracking through northern Plains/Midwest, it is
not surprising and difficult to latch on to the main/dominant player
as we work through the diurnal cycle. Ultimately, with moderate
southwest low level winds and solid negative showalter index values
persisting, will lean toward the redevelopment of convection tonight
within the backdrop of upper level ridge building into between the
Central/Eastern Great Lakes region toward Saturday morning, as
shortwave energy/lead PV advection tracks in from the western Ohio
Valley. With 700 MB dew pts rising into the low-mid single numbers,
excessive/heavy rainfall becomes an increasing concern as we head
into Saturday as well. 12z Regional GEM seems to have the general
flavor of the forecast for tonight and tomorrow. With the morning
shower/thunderstorm activity slow to exit, anticipating afternoon
instability to be low, with mlcapes generally under 1000 J/kg, which
is a good thing as wind shear appears to be moderate, with 35+ knots
of 0-6 km bulk shear to work with. Day 2 out of SPC has dropped the
marginal risk of severe storms for bulk of southeast Michigan, which
is fine as long as that morning activity verifies.

Still looks like Sunday will be mostly dominated by dry slot, but
potential afternoon scattered convection remains a possibility.

Deep 500 MB low (~554 DAM) over/near Lake Superior looks to be
exiting east back into Ontario on Monday. This allows the associated
trough axis to track through the Central Great Lakes faster, and
bulk of frontal showers/thunderstorms will likely now be over the
Eastern Great Lakes, thus just chance pops for Monday.

Heart of the cool Canadian air (850 MB temps of 8 to 10 C) will be
in place Tuesday morning before the upper level northwest flow kicks
in. Unfortunately, there are indications from medium range models
(UKMET/Canadian/Euro) a shortwave will be embedded in the flow and
will be the focus for shower and thunderstorms as we head into mid
week period. Exact location and strength of this shortwave remains
uncertain.

&&

.MARINE...

A broad upper-level low in place across much of the Great Lakes will
continue to promote an unsettled weather pattern through much of the
weekend. Scattered showers and thunderstorms, some of which may be
strong to severe in nature, will prevail across much of the local
waters into tonight, with more numerous coverage anticipated for
Saturday. The primary threats with the strongest thunderstorms will
be gusty winds in excess of 34 knots, large hail around 1 inch in
diameter, and frequent cloud to ground lightning.

Light to occasionally moderate south/southwesterly flow and low
waveheights will prevail across the local waters through the first
half of the weekend outside of locally erratic winds and waves
associated with stronger thunderstorm activity. Winds will orient
predominately southwest Sunday before veering more northwesterly in
direction for early next week. Unsettled weather conditions will
linger through the remainder of the weekend, with drier conditions
attempting to return early next week as weak high pressure builds
into the region.

&&

.HYDROLOGY...

Several rounds of showers and thunderstorms are likely through the
weekend. The first round of showers and storms is occuring this
afternoon into this evening, in the form of scattered strong-severe
thunderstorms, producing localized amounts of a quick inch or more,
although basin average rainfall totals should hold under a quarter
inch. Several rounds of showers and thunderstorms then arrive
tonight into much of Saturday. Rainfall amounts generally fall into
the half inch to three quarter inch range, although localized
amounts in excess of 2 inches remain possible, especially toward the
Ohio border. This

&&

.PREV DISCUSSION...
Issued at 126 PM EDT Fri Jul 14 2023

AVIATION...

A plume of higher moisture has spread across Southeast Michigan
ahead of a weak mid-level disturbance. This feature will bring
additional scattered showers and storms through the afternoon and
early evening as it tracks west to east across the area. Isolated
storms may be strong to severe and produce wind gusts in excess of
40 kt, hail, and heavy downpours as well as MVFR to IFR conditions.
Otherwise, mainly VFR conditions prevail through this evening before
an organized area of showers with a few embedded storms is expected
to track into the area late tonight into Saturday. This will bring
lower clouds in with potential for MVFR ceilings to develop after
12z Saturday. Ambient winds predominantly out of the southwest will
weaken and trend southerly tonight before becoming southwesterly
again tomorrow.

For DTW...Probabilities have increased for thunderstorm development
in the airspace between 20z and 23z, so have introduced a TEMPO
group. Confidence is low on additional convection later this
evening, so will continue a dry forecast before probabilities for
showers increase again overnight into Saturday. Heavy rain will be
more likely with this latter activity.

DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms late this afternoon and evening. Low
  Saturday morning.

* Medium for ceilings at or below 5000 ft after 12z Saturday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......IRL
HYDROLOGY....SF
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 14, 2:03 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
303 PM EDT Fri Jul 14 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
303 PM EDT Fri Jul 14 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms through daylight hours before
ending in evening. Wind gusts to 60+ mph and hail at least 1 inch in
diameter are expected with these storms, along with an isolated
tornado possible. Storm motion will be west to east at 40 mph.

Renewed showers and thunderstorms expected to develop tonight,
especially toward the southern Michigan border. Heavy rain looks to
be main threat which could lead to localized minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms are expected to continue
Saturday morning, especially south of M-59 where excessive rainfall
and localized minor flooding will be possible. Thunderstorms
developing in the afternoon may be strong producing wind gusts to 50
mph and torrential rainfall. Low thunderstorm chances continue
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
303 PM EDT Fri Jul 14 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms through early evening hours,
with additional thunderstorms moving in late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms to continue during Saturday, with
much lower chances Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jul 14, 11:59 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1259 PM EDT Fri Jul 14 2023

MIZ049-054-141800-
Huron MI-Tuscola MI-
1259 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern Tuscola
and southwestern Huron Counties through 200 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebewaing, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Owendale around 120 PM EDT.
  Gagetown around 125 PM EDT.
  Cass City and Elkton around 135 PM EDT.

Other locations impacted by this storm include Colwood, Ivanhoe, Bach
and Colling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 8306 4367 8312 4356 8311 4360 8351
      4377 8346 4386 8306
TIME...MOT...LOC 1658Z 269DEG 17KT 4371 8341

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 14, 12:40 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Fri Jul 14 2023

MIZ054-055-141845-
Tuscola MI-Sanilac MI-
140 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of east central Tuscola
and northwestern Sanilac Counties through 245 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caro, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cass City around 155 PM EDT.
  Argyle around 225 PM EDT.

Other locations impacted by this storm include Decker, Deford,
Wilmot, Ellington, Snover, Elmer and Tyre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4343 8335 4358 8340 4368 8286 4341 8284
TIME...MOT...LOC 1739Z 263DEG 21KT 4352 8330

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TF
Local storm report, Jul 14, 1:32 PM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
232 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Rain             Unionville              43.65N  83.47W
07/14/2023  M1.20 inch       Tuscola            MI   Trained Spotter

            3 hour rainfall total.

&&

Event Number DTX2300170

IRL
Special weather statement, Jul 14, 1:49 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
249 PM EDT Fri Jul 14 2023

MIZ061-069-141930-
Genesee MI-Oakland MI-
249 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Oakland
and southeastern Genesee Counties through 330 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fenton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Holly around 300 PM EDT.
  Ortonville around 320 PM EDT.
  Clarkston around 325 PM EDT.

Other locations impacted by this storm include Holly State Recreation
Area and Davisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 8378 4288 8345 4288 8337 4270 8337
      4278 8369 4278 8378
TIME...MOT...LOC 1849Z 271DEG 21KT 4280 8371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KGK
Special weather statement, Jul 14, 2:25 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
325 PM EDT Fri Jul 14 2023

MIZ069-076-142000-
Oakland MI-Wayne MI-
325 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Wayne
and southwestern Oakland Counties through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, or near Novi, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Novi and Northville around 335 PM EDT.
  Livonia around 350 PM EDT.

Other locations impacted by this storm include New Hudson,
Farmington, Walled Lake, Plymouth, Wixom and Farmington Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4237 8355 4243 8355 4244 8356 4243 8363
      4243 8366 4254 8367 4254 8333 4237 8332
TIME...MOT...LOC 1925Z 276DEG 26KT 4244 8356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KGK
Local storm report, Jul 14, 2:55 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
355 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             1 NNW Pittsfield        42.22N  83.73W
07/14/2023  M1.00 inch       Washtenaw          MI   Trained Spotter

&&

Event Number DTX2300171

AI

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
July 14, 2:57 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 0.5 mi E of Lexington
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.270, -82.520

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117497.